It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anxiety Message Board

  • Fear of side effects of medication



  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 07-05-2015, 02:07 PM   #1
    janld
    Member
    (female)
     
    Join Date: Mar 2009
    Location: Birmingham, AL USA
    Posts: 71
    janld HB User
    Fear of side effects of medication

    I have a terrible fear of side effects from drugs. I read the side effects of everything and break into a sweat. My doctor gave me Ativan but I have not taken it. One side effect can be swelling of the tongue or swelling in the throat. Now, to me, that sounds like a death sentence! It says to seek medical help if that happens. I wake up in the middle of the night with my heart racing and have to do deep breathing until I calm down. One night (and I didn't take any meds) I woke up thinking I couldn't breathe. What is wrong with me??? I'm facing knee replacement and I'm worrying about the pain medication they give you by pump. I am a widow for 20 years and I sometimes think that is a big cause of my problems. I have no one to share my anxieties with and help me see I'm running myself crazy with all of this stupid anxiety. Can anyone offer me some help?

     
    The following user gives a hug of support to janld:
    itburns2004 (07-06-2015)
    Sponsors Lightbulb
       
    Old 07-05-2015, 02:39 PM   #2
    Titchou
    Senior Veteran
    (female)
     
    Join Date: Apr 2005
    Location: Birmingham, AL
    Posts: 20,234
    Titchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB User
    Re: Fear of side effects of medication

    First of all, side effects are not always common. You have to read all the detail. Like with some anti histamines, dry eyes and mouth are common side effects because they are supposed to dry you up. So you have to be logical about this. So, if you are concerned that the ativan may cause your mouth/tongue to swell, take an anti histamine like benedryl with it to counter act that before it can happen. Then you can sort of wean yourself off the benedryl to see what happens. Be logical.

    As for the pain pump, you can go without that if you ask them and get oral pain meds. Once again, be logical. Think about options and alternatives.

     
    Old 07-05-2015, 03:19 PM   #3
    janld
    Member
    (female)
     
    Join Date: Mar 2009
    Location: Birmingham, AL USA
    Posts: 71
    janld HB User
    Re: Fear of side effects of medication

    Good advice. I'll try very hard to be logical.

     
    Old 07-05-2015, 03:48 PM   #4
    35stitches
    Member
    (female)
     
    35stitches's Avatar
     
    Join Date: May 2015
    Location: CA
    Posts: 99
    35stitches HB User35stitches HB User35stitches HB User35stitches HB User35stitches HB User35stitches HB User
    Re: Fear of side effects of medication

    Another thing is that the side effects often contradict each other. It might say it may make you drowsy and then say it might cause you insomnia. A friend of ours who is a drug rep for Merck said whatever symptoms patients have when the drugs are tested have to be listed as possible side effects whether or not it even has anything to do with the medication. The symptom can be from anything not even remotely connected to the drug. Even one person having an issue has to be disclosed. They cover their rear ends this way. if you know you have a sensitivity to certain drugs or allergies to chemicals, etc., that might be another issue.

     
    The Following User Says Thank You to 35stitches For This Useful Post:
    janld (07-06-2015)
    Old 07-05-2015, 09:39 PM   #5
    itburns2004
    Senior Veteran
    (female)
     
    Join Date: Nov 2005
    Location: NY
    Posts: 601
    itburns2004 HB Useritburns2004 HB Useritburns2004 HB Useritburns2004 HB Useritburns2004 HB Useritburns2004 HB Useritburns2004 HB Useritburns2004 HB User
    Re: Fear of side effects of medication

    Many people now look up their medicines. Ativan is a useful and pretty good drug. They must list anything and everything which makes it so stressful for people with health anxiety. If you think about it the same warning can easily be on ANY product on the market yes being alone can amplify fears. You would most likely be as nervous either way. You can buy a gadget to keep around that directly cintacts the ambukance service if thats comforting. Health anxiety, which is absolutely what this sounds likde usually stems from an occurance with your health and is very hard to live with as younwill doubt everyone and anyone. Maybe a little CBT training wiuld helo you, in terms of the ativan tell your doc your issues and see what the doc says

     
    The Following User Says Thank You to itburns2004 For This Useful Post:
    janld (07-06-2015)
    Old 07-06-2015, 07:34 AM   #6
    janld
    Member
    (female)
     
    Join Date: Mar 2009
    Location: Birmingham, AL USA
    Posts: 71
    janld HB User
    Re: Fear of side effects of medication

    I am so VERY thankful for the posts I received re my fear of meds. That is what makes this Board so great. I got a lot of relief last night when I took all of the medication sheets out of my file to look at the information on each. This probably shows my stupidity, but they are all the same thing. All have the identical side effects. I did not realize that. I just saw on one (the ativan) that it can cause swelling of the tongue and throat and I immediately got anxious. Thanks again--I do feel so much better. jd

     
    The following 2 users give hugs of support to: janld
    35stitches (07-06-2015),Titchou (07-06-2015)
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 11:52 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!